Alert archive / Montana / Wind Advisories in 2014
Wind Advisory 2, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Jan 6, 2014, 10:15 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2014, 10:15 AM MST (17:15 UTC)
- Expired
- Jan 7, 2014, 3:53 AM MST
- In force
- 18 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 5.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1604 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 299 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
668 WWUS75 KBYZ 061715 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 1015 AM MST MON JAN 6 2014 MTZ041-065-066-071300- /O.NEW.KBYZ.WI.Y.0002.140106T1715Z-140107T1300Z/ NORTHERN SWEET GRASS-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...BIG TIMBER...LIVINGSTON...FISHTAIL... MCLEOD 1015 AM MST MON JAN 6 2014 ...WIND ADVISORY IN EFFECT UNTIL 6 AM MST TUESDAY... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM MST TUESDAY. * TIMING...STRONG SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON THROUGH TONIGHT...WITH THE STRONGEST GUSTS OCCURRING AFTER SUNSET. WINDS WILL DECREASE TUESDAY MORNING. * WINDS...SOUTHWEST 30 TO 45 MPH WITH GUSTS TO 60 MPH. * IMPACTS...STRONG CROSS WINDS CAN BE EXPECTED ON INTERSTATE 90 FROM LIVINGSTON TO BIG TIMBER...AND ALONG THE FOOTHILLS SOUTH OF BIG TIMBER. GUSTY WINDS WILL ALSO CAUSE LOCALIZED BLOWING AND DRIFTING SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
3 follow-up statements
723 WWUS75 KBYZ 062228 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 328 PM MST MON JAN 6 2014 MTZ041-065-066-071300- /O.CON.KBYZ.WI.Y.0002.000000T0000Z-140107T1300Z/ NORTHERN SWEET GRASS-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...BIG TIMBER...LIVINGSTON...FISHTAIL... MCLEOD 328 PM MST MON JAN 6 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST TUESDAY... * TIMING...STRONG SOUTHWEST WINDS WILL CONTINUE THROUGH TONIGHT...WITH THE HIGHEST GUSTS EXPECTED AFTER SUNSET. WINDS WILL DECREASE TUESDAY MORNING. * WINDS...SOUTHWEST 30 TO 45 MPH WITH GUSTS TO 60 MPH. * IMPACTS...STRONG CROSS WINDS CAN BE EXPECTED ON INTERSTATE 90 FROM LIVINGSTON TO BIG TIMBER...AND ALONG THE FOOTHILLS SOUTH OF BIG TIMBER. GUSTY WINDS WILL ALSO CAUSE LOCALIZED BLOWING AND DRIFTING SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
620 WWUS75 KBYZ 070309 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 809 PM MST MON JAN 6 2014 MTZ041-065-066-071300- /O.CON.KBYZ.WI.Y.0002.000000T0000Z-140107T1300Z/ NORTHERN SWEET GRASS-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...BIG TIMBER...LIVINGSTON...FISHTAIL... MCLEOD 809 PM MST MON JAN 6 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST TUESDAY... * TIMING...STRONG SOUTHWEST WINDS WILL CONTINUE THROUGH TONIGHT...WITH THE HIGHEST GUSTS EXPECTED LATE THIS EVENING. WINDS WILL DECREASE TUESDAY MORNING. * WINDS...SOUTHWEST 30 TO 45 MPH WITH GUSTS TO 60 MPH. * IMPACTS...STRONG CROSS WINDS CAN BE EXPECTED ON INTERSTATE 90 FROM LIVINGSTON TO BIG TIMBER...AND ALONG THE FOOTHILLS SOUTH OF BIG TIMBER. GUSTY WINDS WILL ALSO CAUSE LOCALIZED BLOWING AND DRIFTING SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
314 WWUS75 KBYZ 071053 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 353 AM MST TUE JAN 7 2014 MTZ041-065-066-071200- /O.CAN.KBYZ.WI.Y.0002.000000T0000Z-140107T1300Z/ NORTHERN SWEET GRASS-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...BIG TIMBER...LIVINGSTON...FISHTAIL... MCLEOD 353 AM MST TUE JAN 7 2014 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND ADVISORY. WINDS HAVE WEAKENED BELOW ADVISORY LEVEL...THUS THE WIND ADVISORY HAS BEEN CANCELLED. $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Jan 6, 8:39 AM MST, 1 hour 36 minutes earlier.
Area forecast discussion, Jan 6, 8:39 AM MST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
839 AM MST MON JAN 6 2014
.UPDATE...
TEMPERATURES ON THE ORDER OF -20F ALONG WITH WINDS FLIRTING WITH
10 MPH STILL CAUSING SOME WIND CHILLS TO NEAR -40F IN FAR SE MT
THIS MORNING. WILL LET THE WIND CHILL HIGHLIGHT RUN ITS COURSE
THROUGH THE MORNING.
OTHERWISE THE KLONDIKE CHINOOK HAS ALLOWED FOR INCREASED SW-W
WINDS ALONG OUR WESTERN FOOTHILLS...WITH ORIENTATION OF GRADIENT
YIELDING GUSTS INTO THE 40S AT HARLOWTON...BIG TIMBER AND
LIVINGSTON. SHOULD SEE GUSTS OF 40-50 MPH AT ALL THREE SITES
THROUGH THE DAY...WITH GAP FLOW NOT FAVORED UNDER THE NW FLOW
ALOFT. FLOW ALOFT WILL BACK SOME AFTER 00Z AND THIS SHOULD ALLOW
FOR HIGHER GUSTS AT THE GAP LOCATIONS TONIGHT. MAY NEED A WIND
ADVISORY HERE...AND WILL TAKE A LOOK AT THE 12Z MODEL RUNS
SHORTLY.
OTHERWISE IT WILL BE DRY TODAY AS OUR WARM UP COMMENCES. ALREADY
29 AT TIMBERCREST SO HAVE RAISED WESTERN TEMPS UP A BIT.
JKL
&&
.SHORT TERM...VALID FOR TDY AND TUE...
SURFACE PRESSURE FALLS RESULTING FROM A WEAK SURFACE LOW AND WEAK
SHORTWAVE ACTIVITY MOVING FROM SOUTHERN CANADA INTO EASTERN
MONTANA TODAY INTO TONIGHT WILL TIGHTEN THE SURFACE PRESSURE
GRADIENT ACROSS THE WEST THROUGH THE DAY TODAY. THIS WILL RESULT
IN GUSTY W TO SW WINDS FROM LIVINGSTON TO BIG TIMBER AND ALONG THE
WESTERN FOOTHILLS. HOWEVER...THE WIND EVENT LOOKS MARGINAL...SO
WILL NOT ISSUE ANY HIGHLIGHTS AT THIS TIME. MAY SEE SOME AREAS OF
BLOWING AND DRIFTING SNOW AS WINDS PICK UP ACROSS THE WEST
TODAY...BUT AS HIGH TEMPS ARE EXPECTED TO APPROACH
FREEZING...THE SNOW WILL CRUST OVER...SO THE POTENTIAL FOR BLOWING
SNOW WILL DIMINISH AS THE DAY PROGRESSES. FARTHER EAST...TEMPS
WILL MODERATE VERY SLOWLY THROUGH THE DAY...BUT ARE STARTING OUT
WELL BELOW ZERO. ALTHOUGH WINDS ARE MARGINAL...OPTED TO KEEP A
WIND CHILL ADVISORY GOING EAST OF ROSEBUD COUNTY. OVERALL
TODAY...THE WEATHER LOOKS DRY UNDER NW FLOW.
SEVERAL UPPER DISTURBANCES WILL MOVE ACROSS THE FORECAST AREA
TUESDAY INTO TUESDAY NIGHT BRINGING A CHANCE FOR RAIN AND SNOW
SHOWERS...BUT ANY PRECIP THAT DOES FALL WILL BE LIGHT AS DYNAMICS
LOOK FAIRLY WEAK. ACROSS THE EAST...ANOTHER WEAK BACK DOOR COLD
FRONT MAY SLIP INTO EASTERN ZONES THROUGH THE DAY...BUT THE
AIRMASS WILL NOT BE NEARLY AS COLD AS THE CURRENT AIRMASS AND WILL
BEGIN TO MOVE OUT OF THE EAST LATE TUESDAY NIGHT AS UPPER LEVEL
RIDGING CONTINUES TO BUILD INTO THE REGION. HIGHS TUESDAY WILL
RANGE FROM NEAR 40 ACROSS THE WEST TO NEAR 20 ACROSS THE
EAST...NEAR BAKER AND EKALAKA. STC
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
NO SIGNIFICANT CHANGES TO THE GOING FORECAST PACKAGE. STILL NO
MAJOR STORM SYSTEMS OR COLD AIR INTRUSIONS SHOWING UP IN THE
EXTENDED FORECAST. HOWEVER THE FLOW ALOFT WILL BE FAST KEEPING A
SERIES OF WEAKER DISTURBANCES MOVING THROUGH THE AREA. THE GFS
CONTINUES TO BE MORE BULLISH WITH PRECIPITATION CHANCES AS ITS
PACIFIC STORM TRACK IS CENTERED OVER THE AREA...WHILE THE EUROPEAN
SOLUTION LOOKS DRIER WITH MORE ENERGY TO THE NORTH AND SOUTH OF
THE AREA. BOTH MODELS SHOWING A GENERALLY WINDY PATTERN ACROSS THE
AREA WITH PERIODS OF STRONG WINDS SHOWING UP FOR WESTERN VALLEY
LOCATIONS AND OCCASIONAL GUSTY WINDS MOVING OUT INTO THE PLAINS.
DESPITE THE STRONGER DOWNSLOPE WINDS TEMPERATURES DO NOT GET MUCH
ABOVE CLIMATOLOGICAL NORMAL AS CLOUD COVER AND A LACK OF STRONG
RIDGING HOLD TEMPERATURES DOWN. CHAMBERS
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE REGION TODAY. SOUTHWEST
WINDS WILL INCREASE THROUGH THE DAY FROM BILLINGS WEST WITH GUSTS
AROUND 40 KTS EXPECTED AROUND KLVM AND K6SO...INCREASING TO
AROUND 50 KTS THIS EVENING AT PRIMARILY KLVM. AREAS OF BLOWING
AND DRIFTING SNOW ARE POSSIBLE WEST OF BILLINGS TODAY WITH
OCCASIONAL VISIBILITY RESTRICTIONS TO UNDER 3SM. BT
&&
.PRELIMINARY POINT TEMP/POPS...
TDY TUE WED THU FRI SAT SUN
-------------------------------------------------------
BIL 023 021/037 024/037 028/040 025/039 029/043 027/038
0/N 02/W 32/J 01/N 22/W 12/W 22/W
LVM 031 020/038 027/039 030/040 027/040 029/042 028/037
0/Q 03/W 31/N 12/W 32/W 23/W 32/W
HDN 022 015/035 016/036 021/039 020/036 021/040 022/035
0/B 02/J 32/W 01/B 22/W 12/J 22/J
MLS 010 008/027 009/029 018/032 019/033 019/035 022/032
0/B 02/J 22/J 10/B 11/B 11/B 21/N
4BQ 013 009/032 013/033 019/036 018/035 018/039 023/034
0/B 01/E 22/W 11/B 11/B 11/B 21/B
BHK 006 004/022 003/026 013/033 018/032 016/035 021/032
0/B 11/E 23/J 10/B 01/B 11/B 21/N
SHR 023 012/036 017/037 020/041 017/036 018/042 022/037
0/B 02/J 22/W 01/B 22/W 12/W 22/J
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND CHILL ADVISORY IN EFFECT UNTIL NOON MST TODAY FOR ZONES
32-33-36-37.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jan 6, 4:25 AM MST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 425 AM MST MON JAN 6 2014 MTZ028>042-056>058-063>068-WYZ098-099-071130- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 425 AM MST MON JAN 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT GUSTY WINDS WILL COMBINE WITH VERY COLD TEMPERATURES TO PRODUCE WIND CHILLS OF 2O TO 40 BELOW ZERO EAST OF ROSEBUD COUNTY THIS MORNING. FROSTBITE CAN OCCUR IN AS LITTLE AS 15 TO 30 MINUTES AT SUCH COLD TEMPERATURES. WIND GUSTS AROUND 50 MPH ARE POSSIBLE IN THE LIVINGSTON AREA TODAY INTO TONIGHT...WITH WIND GUSTS OVER 40 MPH POSSIBLE FROM BIG TIMBER NORTH TOWARDS HARLOWTON AND IN THE BEARTOOTH FOOTHILLS. THE GUSTY WINDS WILL RESULT IN STRONG CROSSWINDS ALONG INTERSTATE 90 IN THE REGION AND MAY GENERATE AREAS OF BLOWING SNOW...SO TRAVEL ACROSS THE WEST MAY BECOME DIFFICULT AT TIMES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PERIODS OF VERY GUSTY WINDS AND STRONG CROSSWINDS ARE POSSIBLE AT TIMES FROM LIVINGSTON TO BIG TIMBER AND SOUTH TOWARDS NYE. IF YOU HAVE PLANS TO TRAVEL THROUGH THAT REGION...PLEASE CHECK THE LATEST FORECAST. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 4:01 AM MST | Wind Chill Advisory | BYZ | Carter, Custer, Fallon, Powder River | 7 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.